Hail, Shelby
- When
- July 16, 5:54 PM CST
- Where
- Shelby County, 3.81 mi NE of Epworth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.945, -92.059
Scattered thunderstorms developed and moved across northeast Missouri and west central Illinois. Some isolated large hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Scattered thunderstorms developed and moved across northeast Missouri and west central Illinois. Some isolated large hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 16, 3:37 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT THU JUL 16 2015
.SHORT TERM: (THROUGH LATE TONIGHT)
ISSUED AT 349 PM CDT THU JUL 16 2015
THIS AFTERNOON'S SURFACE AND SATELLITE DATA AS WELL AS THE LATEST
HI-RES SOLUTIONS ARE STILL SUGGESTING A FAIRLY DECENT THREAT OF
CONVECTION OVER OUR NORTHERN COUNTIES AS WE HEAD INTO THE LATE
AFTERNOON AND EARLY EVENING HOURS, WITH SPC MESO ANALYSIS
INDICATING INCREASING SURFACE CONVERGENCE ALONG A KTVK-KUIN AXIS
OVER THE PAST FEW HOURS IN VICINITY OF SURFACE WARM FRONT. IT'S
POSSIBLE THAT THE BULK OF THE ACTIVITY WILL BE TO OUR NORTH AND
MAY JUST BRUSH THE NORTHERN FRINGES OF OUR CWA, BUT FOR NOW WILL
MAINTAIN HIGH CHANCE POPS AND WILL FINE-TUNE TIMING/LOCATION ONCE
CONVECTION SHOWS ITS HAND.
PRIMARY THREAT SHOULD BE WINDING DOWN IN THE 01-03Z TIME FRAME.
HOWEVER, WITH PERSISTENT WAA CONTINUING DURING THE OVERNIGHT HOURS
HAVE MAINTAINED SOME LOWER CHANCE/SLIGHT CHANCE POPS IN THE WAKE
OF THIS EVENINGS ACTIVITY, AND WILL ALLOW THIS THREAT TO DRIFT
SOUTH INTO MID MO AND INTO SW MO.
TRUETT
.LONG TERM: (FRIDAY THROUGH NEXT THURSDAY)
ISSUED AT 349 PM CDT THU JUL 16 2015
HOT AND HUMID CONDITIONS WILL CONTINUE FOR FRIDAY THROUGH SUNDAY
WITH THE MOST OPPRESSIVE CONDITIONS EXPECTED AREAWIDE ON SATURDAY
AND SUNDAY. CPD PLOTS SUGGEST A BAND OF MID/HIGH CLOUDS COULD
FILTER THE SUNSHINE ON FRIDAY AND KEEP TEMPS A FEW DEGREES COOLER
THAN THEY WOULD BE OTHERWISE, BUT SFC TEMPS AND DEW POINTS SHOULD
STILL BE HIGH ENOUGH ON FRIDAY TO PRODUCE HEAT INDEX VALUES NEAR
THE CENTURY MARK ACROSS THE GREATER SAINT LOUIS METRO AREA. HEAT
INDEX VALUES WERE ALREADY AT 100 DEGREES ON LATE THURSDAY
AFTERNOON ACROSS SOME PARTS OF THE SAINT LOUIS METRO...THEREFORE A
HEAT ADVISORY HAS BEEN ISSUED FOR THE SAINT LOUIS METRO AREA FROM
FRIDAY AFTERNOON THROUGH SUNDAY EVENING TO CAPTURE THE COMBINATION
OF DURATION (4 DAYS WITH HEAT INDICES AOA 100 DEGREES) AND
INTENSITY (MAX HEAT INDICES AOA 105 DEGREES ON BOTH SATURDAY AND
SUNDAY). A SEPARATE HEAT ADVISORY WILL LIKELY BE NEEDED FOR
ADDITIONAL COUNTIES IN MISSOURI AND ILLINOIS WHERE HEAT INDEX
VALUES OF 105-110 DEGREES MAY BE REACHED ON SATURDAY AND SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON SUNDAY NIGHT INTO MONDAY. THIS TIME
PERIOD IS WHEN A SHORTWAVE WILL BE PASSING JUST NORTH OF THE CWA
(SD/NE THROUGH IA INTO WI/IL) AND AN E-W ORIENTED COLD FRONT WILL
BE SINKING SOUTHWARD INTO MO/IL. MOISTURE POOLING AHEAD OF THIS
FRONT WILL CONTRIBUTE TO THE OPPRESSIVE WEEKEND CONDITIONS
DISCUSSED ABOVE, AND BOTH THE GFS AND NAM SHOW PW VALUES
INCREASING TO AROUND 2 INCHES WHICH IS NEARLY AT +2SD FOR JULY IN
THIS PART OF THE COUNTRY. CLEARLY IT HASN'T RAINED ENOUGH
RECENTLY.
ADDITIONAL WEAK DISTURBANCES ALOFT WILL SUPPORT A CHANCE OF
THUNDERSTORMS INVOF THE QUASISTATIONARY FRONTAL BOUNDARY THROUGH
EARLY/MIDDLE NEXT WEEK.
KANOFSKY
&&
.AVIATION: (FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1245 PM CDT THU JUL 16 2015
HAVE ATTEMPTED TO FIRE UP THE NEXT ROUND OF CONVECTION IN THE KUIN
AREA FROM MID AFTERNOON INTO THE EARLY EVENING HOURS DUE TO
APPROACH OF UPSTREAM SHORTWAVE ENERGY DURING MAX HEATING ALONG
WITH ADDITIONAL LOWER LEVEL FORCING DUE TO PROXIMITY OF SURFACE
WARM FRONT. BELIEVE MOST OF THE CONVECTION WILL BE OVER NORTHERN
SECTIONS OF THE FA DURING THE AFOREMENTIONED TIME FRAME; IT'S NOT
OUT OF THE QUESTION THAT ADDITIONAL, MORE ELEVATED CONVECTION MAY
TRY TO REDEVELOP LATE THIS EVENING AND DURING THE PREDAWN HOURS
DUE TO THE PERSISTENT WAA, BUT ATTM DON'T HAVE ENOUGH CONFIDENCE
ON WHEN OR WHERE THIS WOULD OCCUR TO INCLUDE IN TAFS. OUTSIDE OF
CONVECTION, EXPECTING VFR CONDITIONS THROUGH MIDDAY FRIDAY WITH
CLOUDS AOA 4KFT. SOUTHERLY WINDS THIS AFTERNOON/THIS EVENING
SHOULD GRADUALLY BECOME SOUTHWEST BY FRIDAY MORNING.
SPECIFICS FOR KSTL: CLOUDS/CEILINGS AOA 4KFT.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY FROM 1 PM FRIDAY TO 8 PM CDT SUNDAY FOR JEFFERSON
MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.
IL...HEAT ADVISORY FROM 1 PM FRIDAY TO 8 PM CDT SUNDAY FOR MADISON IL-
MONROE IL-ST. CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 327 PM CDT THU JUL 16 2015 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 327 PM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM LA GRANGE LOCK AND DAM TO THE CONFLUENCE OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HEAT ADVISORY HAS BEEN ISSUED FOR THE SAINT LOUIS METROPOLITAN AREA FROM FRIDAY AFTERNOON THROUGH SUNDAY NIGHT BECAUSE HEAT INDEX VALUES WILL REACH AT LEAST 100 DEGREES FOR FOUR DAYS IN A ROW. THE MOST OPPRESSIVE DAYS WILL BE ON SATURDAY AND SUNDAY WHEN HEAT INDEX VALUES REACH BETWEEN 105 AND 110 DEGREES. HEAT INDICES ARE EXPECTED TO REACH DANGEROUS LEVELS OF 105 DEGREES OR GREATER ACROSS MOST OF THE AREA BOTH SATURDAY AND SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT. MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ACROSS PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. KANOFSKY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT THU JUL 16 2015
MOZ018-019-162330-
KNOX MO-LEWIS MO-
539 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND WESTERN LEWIS COUNTIES
UNTIL 630 PM CDT...
AT 538 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRASHEAR...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EDINA...LA BELLE...LEWISTOWN...KNOX CITY...COLONY...PLEVNA...
STEFFENVILLE...GREENSBURG...HURDLAND...NOVELTY...BARING AND NEWARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN MISSOURI.
LAT...LON 4030 9195 4026 9195 4025 9170 3995 9184
3996 9233 4029 9235 4030 9224
TIME...MOT...LOC 2238Z 279DEG 26KT 4018 9231
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT THU JUL 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM WALL CLOUD LA BELLE 40.12N 91.91W
07/16/2015 LEWIS MO TRAINED SPOTTER
WEAK ROTATION...NO HAIL AND NO WIND
&&
TRUETTThe St Louis radar (KLSX), 182 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599819.